Need Advice – My Dog is Taking Seizure Meds and is Still Having Seizures

Need Advice – My Dog is Taking Seizure Meds and is Still Having Seizures

post imagepost image
post imagepost image

Dr. Debra,

I have a 4-year-old Golden with seizures for the past 6 months. He is on Phenobarbital but still having seizures. A recent Phenobarbital blood level was “normal”. I’m frustrated with my vet. Can you help?

– Regards – Bonnie K.

Hi Bonnie,

From what I understand you have a golden retriever 4 years old with seizures for past 6 months. He is on 90 pounds in weight. He is on Phenobarbital 90 mg. What frequency? It should be every 12 hours. A recent phenobarbital level was normal. Is that right?

Here is the deal with seizures. Seizures can be caused by many reasons but the most common cause in a dog that is four years oldies Epilepsy (which is a seizure disorder with no underlying cause).

For more information on seizures – go to: Seizure Disorders in Dogs

I generally run blood work to rule out underlying causes e.g. liver disease, infections, etc. If the blood work is normal and the neurologic examination is normal – the most likely diagnosis is epilepsy. Several additional tests could be done such as MRI’s and cerebral spinal fluid taps.

If we assume the diagnosis is epilepsy, the most common drug used to treat epilepsy is Phenobarbital. If a dog keeps seizuring while on Phenobarbital – I’ll check a level. I try to keep the level in the therapeutic range.

If the level is therapeutic – and there are still seizures – then we generally add a second drug. The most common drug is Potassium Bromide.

I’d say about 70 – 80% of dogs can be controlled on Phenobarbital alone but about 20 – 30% will need a second drug. There are other drugs besides Potassium Bromide that are great options.

There are neurologist that specialize in this that can be found in most large cities or in towns where there is a College of Veterinary Medicine.

This is important. The medications generally never totally take the seizures away in a dog with epilepsy. The medications generally do 3 things:

1. Decrease the frequency of the seizures – so if they were every week – they will be every 2 or 3 weeks.

2. Decrease the severity of the seizures – so they are not as severe

3. Decrease the duration of seizures – so for some dogs if they were minutes – they hopefully will be seconds instead.

I recommend you read this article on epilepsy. It also indicates what not to do – e.g. don’t worry about your dog swallowing his tongue – he won’t. Keep him away from the stairs or bodies of water.

For more information on epilepsy – go to: Idiopathic Epilepsy in Dogs

I hope this helps.

Dr. Debra

number-of-posts0 paws up

Previous / Next Article

Previous Article button

Vet Q&A

Help with my Jack Russell

Next Article button